Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Tucson, AZ

June 7, 20204 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 7, 2020, 2:40 PM MST for 4 counties in Arizona. It took effect at Jun 8, 2020, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 2:40 PM MST (21:40 UTC)
In effect from
Jun 8, 2020, 11:00 AM MST
Expired
Jun 8, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS85 KTWC 072140
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
240 PM MST Sun Jun 7 2020

AZZ152-153-081200-
/O.UPG.KTWC.FW.A.0002.200608T1800Z-200609T0200Z/
/O.NEW.KTWC.FW.W.0004.200608T1800Z-200609T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
240 PM MST Sun Jun 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY FOR
STRONG AND GUSTY WEST TO NORTHWEST WINDS AND LOW RELATIVE 
HUMIDITIES FOR FIRE WEATHER ZONES 152 AND 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...All of Fire Weather Zone 153 and the eastern
  half of Fire Weather Zone 152.

* TIMING...11 am MST Monday morning through 7 pm MST Monday 
  evening.

* WINDS...West to Northwest winds 15 to 25 mph with gusts around 
  35 mph.

* RELATIVE HUMIDITY...7 to 12 percent in the valleys and 10 to 15
  percent across high terrain. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
833 
WWUS85 KTWC 080934
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
234 AM MST Mon Jun 8 2020

AZZ152-153-090200-
/O.CON.KTWC.FW.W.0004.200608T1800Z-200609T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
234 AM MST Mon Jun 8 2020

...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING 
TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY WEST TO NORTHWEST 
WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 153 AND 
much of 152...

* AFFECTED AREA...All of Fire Weather Zone 153 and the eastern 
  half of Fire Weather Zone 152. 

* TIMING...11 am MST this morning through 7 pm MST this evening.

* WINDS...West to Northwest winds 15 to 25 mph with gusts to 40 
  mph developing this afternoon with peak speeds between 2 and 6 
  pm. 

* RELATIVE HUMIDITY...7 to 12 percent in the valleys and 10 to
  17 percent across high terrain. 

* IMPACTS...Any ongoing or new fires will have the potential to
  spread rapidly and/or have extended spotting distances. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
719 
WWUS85 KTWC 090154
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
654 PM MST Mon Jun 8 2020


AZZ152-153-090300-
/O.EXP.KTWC.FW.W.0004.000000T0000Z-200609T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
654 PM MST Mon Jun 8 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG AND GUSTY WEST TO NORTHWEST WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONE 153 AND MUCH OF 152...

Breezy winds will still remain this evening with poor relative
humidity recovery tonight as a very dry airmass moves in.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 7, 3:37 AM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 3:37 AM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
337 AM MST Sun Jun 7 2020

.SYNOPSIS...Cooler weather with some afternoon breezes will
persist through Tuesday, before southeastern Arizona starts
heating back up.

&&

.DISCUSSION...Clear skies across southeastern Arizona this
morning. This will lead to another sunny and pleasant day for the
region. Temperatures will remain a few degrees below average, with
breezy conditions.

The main story in the short term is several wildfires burning
across the region with abundant smoke production. With surface
and transport winds favoring a southwest to westerly direction,
smoke from these fires will be lofted and transported toward the
northeast. Smoke modeling shows active smoke columns moving
northeast into NM. Each morning, smoke will settle into the lower
valleys around fire locations. The higher impacts from smoke will
be from the Bighorn and Tortolita Fires. Forecast models suggest
at least patchy smoke with some areas of smoke likely this
morning and Monday morning. Although there are no official air
quality stations capturing the smoke, at least some smoke impacts
are likely. By later morning, smoke will lift out of the area,
before settling again in valleys overnight. If you are an
individual sensitive to air pollutants and smoke, delaying or
canceling morning activities may be best.

The cooler weather we have been seeing will continue through at
least Tuesday, before things start to heat back up. Lower deserts
will be back in the 100-107 range by Wednesday and persisting
through the forecast period.

Moisture will try and seep into SE AZ and for areas along the
AZ/NM border by Thursday. Isolated showers and thunderstorms will
be possible, however confidence continues to be marginal at this
time. Moisture extent will depend on how trofing evolves over the
western US and the strength and placement of the building high
pressure.

&&

.AVIATION...Valid through 08/12Z.
Generally clear skies except for areas of smoke near or downwind
(mostly east) of wildfires vicinity KTUS. Light SFC wind becoming
SWLY/WLY SFC wind at 13-20 kts and gusts around 30 kts late this
morning through this afternoon and easing to light again overnight
tonight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry and breezy this afternoon with very low Haines
values. Compared to yesterday, winds will be just a bit stronger
most areas this afternoon with slightly higher min RH values. Fire
weather conditions will be elevated, but not expecting widespread
critical conditions. That said, there may be brief and local
critical conditions across higher elevations/higher ridges during
peak heating.

Monday will be another breezy day with lower RH levels in the
afternoon from Benson westward. Winds west of Benson will be
similar to today with elevated fire weather conditions. Further
east, winds will be a bit stronger and a Fire Weather Watch has
been issued for zone 153 and the eastern half of 152 as a result.

Tuesday into Friday winds will be lighter although it will be dry
with increasing heat.  Also Haines 6 conditions will begin to appear
Wednesday onward east of Tucson during the afternoon and evening
hours. The only threat of precipitation/thunderstorms is a slight
chance over the White Mountains each afternoon/evening from Thursday
onward through the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for AZZ152-153.

&&

Public...Michael
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:05 AM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pinal12 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.